Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 132, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2008, 3:35 PM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 3:35 PM CDT (20:35 UTC)
- Expired
- Jun 19, 2008, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Aurora County, SD, Brule County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 174 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 3:40 PM CDT | HAIL 1 | 12 Nne Kimball, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 192036
SVRFSD
SDC003-015-073-192115-
/O.NEW.KFSD.SV.W.0132.080619T2035Z-080619T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHWESTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 415 PM CDT
* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. ONE STORM WAS LOCATED 10 MILES NORTH OF KIMBALL. A SECOND
SEVERE STORM WAS LOCATED TO 8 MILES NORTH OF WHITE
LAKE...MOVING NORTH AT 9 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL BRULE COUNTY THROUGH 355 PM CDT
RURAL AURORA COUNTY THROUGH 405 PM CDT
RURAL JERAULD COUNTY AFTER 400 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4394 9896 4394 9894 4398 9895 4405 9892
4399 9865 4390 9858 4372 9865 4387 9899
TIME...MOT...LOC 2035Z 210DEG 8KT 4388 9889 4381 9870
$$
SCHUMACHER2 follow-up statements
000
WWUS53 KFSD 192056
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT THU JUN 19 2008
SDC003-015-073-192115-
/O.CON.KFSD.SV.W.0132.000000T0000Z-080619T2115Z/
JERAULD SD-AURORA SD-BRULE SD-
354 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN BRULE...NORTHWESTERN AURORA AND SOUTHWESTERN JERAULD
COUNTIES...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER NORTHEASTERN BRULE COUNTY...OR 24
MILES EAST OF CHAMBERLAIN...MOVING EAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE IN...
RURAL AREAS NEAR THE INTERSECTION OF AURORA...BRULE...AND JERAULD
COUNTIES THROUGH 415 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 12 NORTH NORTHEAST
OF KIMBALL WITH THIS STORM AT 340 PM CDT. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 4394 9896 4394 9894 4398 9895 4405 9892
4399 9865 4390 9858 4372 9865 4387 9899
TIME...MOT...LOC 2054Z 279DEG 8KT 4389 9884
$$
SCHUMACHER000
WWUS53 KFSD 192112
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT THU JUN 19 2008
SDC003-015-073-192122-
/O.EXP.KFSD.SV.W.0132.000000T0000Z-080619T2115Z/
JERAULD SD-AURORA SD-BRULE SD-
412 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE...
NORTHWESTERN AURORA AND SOUTHWESTERN JERAULD COUNTIES WILL EXPIRE AT
415 PM CDT...
THE STORM IS NO LONGER SEVERE. HOWEVER...THESE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL...THEREFORE A FLASH FLOOD
WARNING REMAINS 745 PM CDT.
LAT...LON 4394 9896 4394 9894 4398 9895 4405 9892
4399 9865 4390 9858 4372 9865 4387 9899
TIME...MOT...LOC 2112Z 279DEG 8KT 4388 9879
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:15 PM CDT, 20 minutes earlier.
Area forecast discussion, Jun 19, 3:15 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT THU JUN 19 2008 .DISCUSSION...SCT TSTMS CONT TO DVLP WHERE BETETR MOISTR AND INSTBLTY COMBINE FROM FAR SERN PART OF FCST AREA WNWWD TO MHE/9V9 AREA. THESE SHUD CONT INTO THE ERY EVE THEN WANE FAIRLY QUICKLY AS HEATG GOES AND BOUNDRY WEAKENS AND DRFTS S OF AREA. FRTHR N DVLPMNT IS QSTNBL BUT MAY KEEP SLGT CHC INTO ERY EVE...DVLPMNT STILL PSBL UP NEAR DKTS BRDR N OF AREA AND THIS CUD MOVE SEWD INTO AREA ERY THIS EVE BEFORE ALSO DSIPTG. LATE TNGT SHUD BE DRY AND GUIDNCE TEMPS DONT LOOK BAD. FRI ANOTHER WK BOUNDRY TRIES TO DRFT OVER AREA IN WK FLO. HEATG AGAIN SHUD PRODUCE A FEW TSTMS IN THE LATE AFTNB AND ERY EVE THO MOISTR AND INSTBLTY WILL PRBLY BE A LTL LESS AS FOCUS SHIFTS A LTL MORE TO W OF AREA. HEATG SHUD STILL BE DECENT. SAT PRESENTS A MINOR PRBLM AS WE HAVE BEEN GOING DRY BUT MODELS SHOW WEAK SHRTWV MOVG OVER AREA FROM THE NW. THIS IS BEST APPRNT ON NAM BUT GFS SHOWS BEST MARGNL POTNTL FOR CONVERGNCE AND ISOLD TSTM DVLPMNT. WILL HOLD OFF FOR NOW AND ANY ACTVTY SHUD BE ISOLD. SUN SHUD BE SLGTLY COOLR BHND WEAK SHRTWV DIGGING INTO TROF POSN E OF AREA. SLOW WARMNG ERY NEXT WEEK CONTS TO BRING A THREAT OF TSTM CNTRDR ABOUT MON NGT AND TUE. AFTER THAT...UPR RDG SLWLY BUILDS BUT NOT MASSIVLY WITH MODELS SHOWING SHRTWVS COMNG OVER TOP. THIS SEEMS TO LEAD TO SPOTTY TSTMS MAINLY AT NIGHT WITH MDTLY WARM TEMPS. && .AVIATION... A WEAK SFC FRONTAL BOUNDARY ACROSS EXTREME SE SOUTH DAKOTA WILL CONTINUE TO SETTLE SLOWLY SOUTHEAST INTO NW IA DURING THE LATE AFTERNOON BEFORE ESSENTIALLY WASHING OUT BY MID EVENING IN NORTHWEST IOWA. DAYTIME HEATING AND ENOUGH FRONTAL CONVERGENCE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTHWEST IOWA THRU EARLY EVENING...WITH THE THUNDERSTORM THREAT BECOMING MORE OF THE ISOLATED VARIETY ACROSS THE REST OF THE CWA THRU THIS EVENING. CAN NOT COMPLETELY RULE OUT A LATE AFTERNOON/EVENING THUNDERSTORM AT ANY OF OUR TAF SITES BUT THE BEST CHANCE WILL BE AT KSUX SINCE IT WILL BE IN THE CLOSE PROXIMITY TO THE FRONTAL BOUNDARY. LOCALIZED MVFR VICINITY OF THE LATE DAY AND EARLY EVENING THUNDERSTORMS. FAIR WEATHER VFR CONDITIONS ACROSS THE AREA LATE EVENING THRU 20/18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 19, 2:59 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK..CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 259 PM CDT THU JUN 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 259 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY EVENING...ENDING AFTER SUNSET. ISOLATED HAIL UP TO QUARTER SIZE WILL BE POSSIBLE IN THE STRONGER STORMS...MAINLY SOUTHWEST OF A LINE FROM CHAMBERLAIN TO MITCHELL TO BERESFORD SOUTH DAKOTA TO STORM LAKE IOWA. THUNDERSTORM GUSTS TO 50 MPH ARE ALSO POSSIBLE. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL BELOW FLOOD STAGE BY LATE IN THE WEEKEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 9 PM CDT MAINLY SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 19, 2:03 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 5 E WAKEFIELD 42.27N 96.77W
06/19/2008 E1.00 INCH DIXON NE PUBLIC
&&
EWYLocal storm report, Jun 19, 2:10 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 6 SE MARCUS 42.76N 95.72W
06/19/2008 E0.75 INCH CHEROKEE IA TRAINED SPOTTER
&&
EWYLocal storm report, Jun 19, 2:40 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 7 SSE MARCUS 42.73N 95.75W
06/19/2008 E0.88 INCH CHEROKEE IA PUBLIC
&&
EWYLocal storm report, Jun 19, 3:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 1 N WHITE LAKE 43.74N 98.71W
06/19/2008 E0.75 INCH AURORA SD PUBLIC
&&
EWYLocal storm report, Jun 19, 3:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 2 N WHITE LAKE 43.76N 98.71W
06/19/2008 E1.75 INCH AURORA SD PUBLIC
&&
EWYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 27 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 36 min |
| Jun 19, 3:40 PM CDT | Flash Flood Warning | FSD | Aurora, Brule, Jerauld | 69 min |
| Jun 19, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 51 min |
| Jun 19, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 44 min |
| Jun 19, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 43 min |
| Jun 19, 6:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.